Neuropsychiatric adverse events of antiepileptic drugs in brain tumour-related epilepsy: an Italian multicentre prospective observational study

C. Bedetti, M. Romoli, M. Maschio, C. Di Bonaventura, E. Nardi Cesarini, P. Eusebi, S. Siliquini, S. Dispenza, P. Calabresi, C. Costa

Research output: Contribution to journalArticlepeer-review

Abstract

Background and purpose: We assessed the prevalence and magnitude of neuropsychiatric adverse events (NPAEs) associated with antiepileptic drugs (AEDs) among patients with brain tumour-related epilepsy (BTRE). Methods: This observational, prospective, multicentre study enrolled 259 patients with BTRE after neurosurgery. All patients received AED monotherapy. Efficacy was assessed through clinical diaries, whereas NPAEs were collected using the Neuropsychiatric Inventory Test-12 questionnaire at baseline and after 5 months. Results: Tumour localization in the frontal lobe was associated with a higher prevalence of NPAEs (odds ratio, 7.73; P < 0.001). Independent of tumour localization, levetiracetam (LVT) treatment was associated with higher prevalence and magnitude of NPAEs (odds ratio, 7.94; P < 0.01) compared with other AEDs. Patients with oligodendroglioma reported more NPAEs than patients with other tumour types. NPAEs were not influenced by chemotherapy, radiotherapy or steroid treatment. Evaluating non-neurobehavioural adverse events of AEDs, no significant differences were found among AEDs, although patients treated with old AEDs had a higher prevalence of adverse events than those treated with new AEDs. Conclusions: Both tumour localization in the frontal lobe and LVT treatment are associated with a higher risk of NPAEs in patients with BTRE. LVT is regarded as a first-line option in patients with BTRE because of easy titration and few significant drug-to-drug interactions. Thus, as NPAEs lead to poor compliance and a high dropout rate, clinicians need to accurately monitor NPAEs after AED prescription, especially in patients with frontal lobe tumours receiving LVT.

Original languageEnglish
Pages (from-to)1283-1289
Number of pages7
JournalEuropean Journal of Neurology
Volume24
Issue number10
DOIs
Publication statusPublished - Oct 1 2017

Keywords

  • adverse effect
  • antiepileptic drugs
  • brain tumour-related epilepsy
  • epilepsy
  • neuropsychiatric adverse events
  • primary brain tumour

ASJC Scopus subject areas

  • Neurology
  • Clinical Neurology

Fingerprint Dive into the research topics of 'Neuropsychiatric adverse events of antiepileptic drugs in brain tumour-related epilepsy: an Italian multicentre prospective observational study'. Together they form a unique fingerprint.

Cite this